The Silent ‘G’ in Chemsex: Why is GHB so Dangerous?

One millilitre too much puts you in a coma. One millilitre at all alters your brain chemistry. Yet, as chem-sex culture grows, GHB-related deaths grow with it.

Gamma Hydroxybutyrate (GHB) use and abuse in LGBTQ+ communities reached epidemic proportions years ago. Yet, the severity of this crisis remains under-emphasised in the mental health industry. Not only is it highly addictive, but GHB also carries one of the highest risks of overdosing compared to any other drug. For instance, Amsterdam’s OLVG hospital reported a 266% increase in GHB/GHL-related admissions over the last five years.

Amsterdam’s OLVG hospital reported a 266% increase in GHB/GHL-related admissions over the last five years.

When combined with alcohol or methamphetamines, GHB can lead to cognitive changes that drastically heighten your chances of developing depression or suicidal ideation. At Paracelsus Recovery, we have seen a surge in referrals for GHB-related dependency. As we adopt a harm-reductionist approach to substance abuse, we have outlined the risks involved in Chemsex, why GHB is dangerous and what steps you can take to minimise harm.

Overdoses can result in respiratory arrest or coma, which to the unknowing eye can appear as though the person has just fallen asleep.

What is Chemsex?

To the unknowing ear, chemsex sounds like a new-age word for a timeless act; consuming drugs in a sexual context. But, this is not the case. Instead, the term was coined by David Stuart to depict a uniquely gay cultural phenomenon, also known as ‘Party ‘n Play’ (PnP) or ‘High & Horny’ (H&H). Specifically, it refers to the use of crystal methamphetamine, mephedrone and GHB/GBL for the purpose of sexual intercourse. Its popularity grew in tandem with the rise of hook-up apps such as Grindr. Stuart emphasises that how gay men today relate to the trauma of the HIV/AIDs epidemic, and changing attitudes towards homosexuality also played a role in its evolution.

Chemsex has become so prolific; young gay men are now discovering their sexual identities in an environment synonymous with substance abuse. Worryingly, this means that people who never had any urge to consume drugs are becoming addicted to some of the most dangerous substances available.

GHB first appeared on the public’s radar as the infamous ‘date-rape,’ drug. As a result, it remains highly stigmatised, which prevents users from gaining access to education or support.

Experts note that GHB seems to be the most prolific and problematic drug arising out of chemsex circles. This is because while crystal meth may pose more risks to our health, users are more aware of how dangerous and addictive it is. In comparison, GHB users tend to be unaware of the risks involved. In large part, this is because GHB first appeared on the public’s radar as the infamous ‘date-rape,’ drug. As a result, it remains highly stigmatised, which prevents users from gaining access to education or support.

What is GHB?

Gamma Hydroxybutyrate (GHB), otherwise known as G or liquid ecstasy, is a CNS depressant with both a stimulant and sedative effect. The drug — a clear liquid often dispensed with a pipette — produces a euphoric high, a sense of tranquillity and enhances libido. But, the difference between this euphoric high and an overdose is a matter of milligrams.

Signs of an Overdose Include:

· Appearing to be asleep but cannot be woken
· Incoherence
· Profuse sweating
· Slow, irregular or weak heartbeat
· Entering into a coma

When an individual exceeds that minimal safety margin, they often collapse and go into a GHB- coma. Studies (2018) show that these comas can lead to cardiac arrest, cognitive damage and worsen emotion management. For instance, those who experience regular GHB-induced comas have 63% more stress and 23% more anxiety than non-users.

To complicate matters more, there has also been an increase in 1,4-butanediol (BD) and gamma-butyrolactone (GBL) use. BD/GBL are precursors to GHB, which means that our bodies will metabolise them into GHB once ingested. However, the effects of doses of GBL are greater than equivalent doses of GHB, which further heightens the risk of overdosing. GHL/BD/ GHB can also create a similar physical dependency in both severity and risk to that of benzodiazepines or alcohol. If a person has become dependent on GHB, they may suffer from withdrawal symptoms. When this happens, they need to undergo a professional detoxification programme as withdrawal from GHB can be life-threatening.

In a survey of 1,000 GHB users, one in four women (and one in six men) had overdosed in the last 12 months. Other studies show that it is not uncommon for regular-GHB users to experience over 50 GHB-induced comas.

A ‘G & T;’ Mixing GHB and Crystal Meth Doubles Your Chances of Developing a Mood Disorder

Known as a ‘G & T,’ a common practice amongst Chemsex communities is mixing GHB with ‘Tina,’ a nickname for crystal meth.

As methamphetamine is a stimulant, and GHB is a sedative, taking them together can help people feel as though they are in control of their high. However, there are few combinations as lethal as this one.

As both drugs increase your chances of developing depression, they can lead to suicidal thoughts, paranoia and psychosis when taken together.

For instance, studies (2018) show that men who use crystal meth during sex are five times more likely to report an impact on their mental health and are fifteen times more likely to be hospitalised. Crystal meth can also make you feel invincible, which may also heighten your desire to take more and more GHB. The lack of inhibitions and over-confidence that comes with these drugs also doubles a person’s chances of contracting sexually transmitted infections.

If someone looks like they are overdosing, seek professional help as soon as possible.

Can I Take GHB Without Developing a Dependency?

Of course, the best way to avoid developing a dependency is to avoid GHB altogether. However, if you are using GHB, make sure to:

1. Never mix GHB with Other Substances

As GHB is a sedative, it is vital not to mix it with other CNS drugs such as alcohol or barbiturates. For example, consuming GHB and alcohol at the same time will exacerbate the depressant effects of both substances. As a result, your heart rate and breathing will slow down, which increases your chances of overdosing. Similarly, mixing GHB with stimulants — such as crystal meth or cocaine — will send contradicting messages throughout your body. This puts it under pressure, heightening your chances of developing a heart attack.

2. Understand the Risks of Re-Dosing

Everyone’s threshold is different, but as a general rule-of-thumb, do not exceed 1.5 ml per dose. Always wait 120 minutes before redosing, and do not re-dose while you still feel high.

3. Watch Out for Any Warning Signs and Take Action Early

Above all else, it is vital to watch out for any signs that you are developing tolerance. Once tolerance sets in, it means you will need more and more of the drug to obtain a ‘high.’ As a result, your body cannot keep up with the addiction, which can lead to overdosing, heart attacks and multiple other risks.

Signs of dependency include:

  • Taking the drug alone and/or every day
  • Withdrawing from friends and family
  • Feeling like you need GHB to cope with emotions or everyday stressors
    Withdrawal symptoms such as confusion, paranoia, anxiety, hallucinations, tremors, vomiting, headaches and muscle cramps. If you develop any of these symptoms, seek professional help as soon as possible.

To conclude, GHB devastated nightlife communities in cities such as New York, London and Paris in the early 2000s, and tragically, it seems to be making a comeback. If you are taking GHB, try to remember that this is a highly dangerous substance, particularly when mixed with alcohol or methamphetamines. Its high overdose potential and how it alters our brain chemistry means that GHB-related deaths, whether by suicide or overdose, are becoming far too common.

The newest posts

Our private articles and press releases